Advertisement

Archive for Rational Mechanics and Analysis

, Volume 195, Issue 1, pp 225–260 | Cite as

On Admissibility Criteria for Weak Solutions of the Euler Equations

  • Camillo de Lellis
  • László SzékelyhidiJr.
Article

Abstract

We consider solutions to the Cauchy problem for the incompressible Euler equations satisfying several additional requirements, like the global and local energy inequalities. Using some techniques introduced in an earlier paper, we show that, for some bounded compactly supported initial data, none of these admissibility criteria singles out a unique weak solution. As a byproduct, in more than one space dimension, we show bounded initial data for which admissible solutions to the p-system of isentropic gas dynamics in Eulerian coordinates are not unique.

Keywords

Weak Solution Euler Equation Differential Inclusion Entropy Solution Energy Inequality 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bardos, C., Ghidaglia, J.-M., Kamvissis, S.: Weak convergence and deterministic approach to turbulent diffusion. In: Nonlinear wave equations (Providence, RI, 1998), vol. 263 of Contemp. Math. Am. Math. Soc., 2000, pp. 1–15Google Scholar
  2. 2.
    Bourbaki, N.: General topology, Chap. 5–10. Elements of Mathematics (Berlin). Springer, Berlin, 1998. Translated from the French, Reprint of the 1989 English translationGoogle Scholar
  3. 3.
    Bressan A., Flores F.: On total differential inclusions. Rend. Sem. Mat. Univ. Padova 92, 9–16 (1994)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Caffarelli L., Kohn R., Nirenberg L.: Partial regularity of suitable weak solutions of the Navier-Stokes equations. Comm. Pure Appl. Math. 35(6), 771–831 (1982)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dacorogna B., Marcellini P.: General existence theorems for Hamilton-Jacobi equations in the scalar and vectorial cases. Acta Math. 178, 1–37 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dafermos, C.M.: Hyperbolic conservation laws in continuum physics, vol. 325 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin, 2000Google Scholar
  7. 7.
    De Lellis, C., Székelyhidi, L.J.: The Euler equations as a differential inclusion. Ann. Math. (2) (to appear)Google Scholar
  8. 8.
    DiPerna R.J., Majda A.J.: Concentrations in regularizations for 2-D incompressible flow. Comm. Pure Appl. Math. 40(3), 301–345 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Duchon J., Robert R.: Inertial energy dissipation for weak solutions of incompressible Euler and Navier–Stokes equations. Nonlinearity 13(1), 249–255 (2000)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Elling V.: A possible counterexample to well posedness of entropy solutions and to Godunov scheme convergence. Math. Comp. 75, 1721–1733 (2006) (electronic)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Galdi, G.P.: An introduction to the Navier-Stokes initial-boundary value problem. In: Fundamental directions in mathematical fluid mechanics, pp. 1–70. Adv. Math. Fluid Mech. Birkhäuser, Basel, 2000Google Scholar
  12. 12.
    Kirchheim, B.: Rigidity and geometry of microstructures. Habilitation thesis, University of Leipzig, 2003Google Scholar
  13. 13.
    Kirchheim, B., Müller, S., Šverák, V.: Studying nonlinear PDE by geometry in matrix space. In: Hildebrandt, S., Karcher, H. (eds.) Geometric analysis and Nonlinear partial differential equations, pp. 347–395. Springer, Berlin, 2003Google Scholar
  14. 14.
    Leray J.: Sur le mouvement d’un liquide visqueux emplissant l’espace. Acta Math. 63 63(1), 193–248 (1934)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lin F.: A new proof of the Caffarelli–Kohn–Nirenberg theorem. Comm. Pure Appl. Math. 51(3), 241–257 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lions, P.-L.: Mathematical topics in fluid mechanics. vol. 1, vol. 3 of Oxford Lecture Series in Mathematics and its Applications. The Clarendon Press Oxford University Press, New York, 1996. Incompressible models, Oxford Science PublicationsGoogle Scholar
  17. 17.
    Müller S., Šverák V.: Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. Math. (2) 157(3), 715–742 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Scheffer V.: Hausdorff measure and the Navier–Stokes equations. Comm. Math. Phys. 55(2), 97–112 (1977)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Scheffer V.: An inviscid flow with compact support in space–time. J. Geom. Anal. 3(4), 343–401 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Serre, D.: Systems of conservation laws. 1. Cambridge University Press, Cambridge, 1999. Hyperbolicity, entropies, shock waves, Translated from the 1996 French original by I. N. SneddonGoogle Scholar
  21. 21.
    Shnirelman A.: On the nonuniqueness of weak solution of the Euler equation. Comm. Pure Appl. Math. 50(12), 1261–1286 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Shnirelman A.: Weak solutions with decreasing energy of incompressible Euler equations. Comm. Math. Phys. 210 3, 541–603 (2000)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Sychev M.A.: Few remarks on differential inclusions. Proc. R. Soc. Edinb. Sect. A Math. 136(3), 649–668 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Tartar, L.: Compensated compactness and applications to partial differential equations. In: Nonlinear analysis and mechanics: Heriot-Watt Symposium vol. IV, vol. 39 of Res. Notes in Math. Pitman, Boston, Mass., pp. 136–212, 1979Google Scholar
  25. 25.
    Tartar, L.: Mathematical tools for studying oscillations and concentrations: from Young measures to H-measures and their variants. In: Multiscale problems in science and technology (Dubrovnik, 2000). Springer, Berlin, pp. 1–84, 2002Google Scholar
  26. 26.
    Temam, R.: Navier–Stokes equations, third edn., vol. 2 of Studies in Mathematics and its Applications. North-Holland Publishing Co., Amsterdam, 1984. Theory and numerical analysis, With an appendix by F. ThomassetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Institut für MathematikUniversität ZürichZurichSwitzerland
  2. 2.Hausdorff Center for MathematicsUniversität BonnBonnGermany

Personalised recommendations